header print

9 Potentially Fatal Medication Mistakes You Should Avoid

The numbers are nothing less than shocking – no less than 1.5 million people are injured or made ill due to medication mistakes, and some 100,000 of those actually end up dying each year. The sad thing is that all these deaths are completely preventable. The answer to avoiding such tragic and unfortunate situations is to protect ourselves from the following medication mistakes:

 

1. Confusing two medications with similar names

This could happen for a whole variety of reasons, from your doctor’s illegible handwriting, to an incorrect input into a pharmacy computer, or even the wrong drug being pulled from the shelf. According to the national Medication Error Reporting Program in the US, similar drug names account for 25 per cent of all reported errors.

How to avoid it: Ask your doctor to write down what your medication is when he’s writing your prescription in addition to the name and dosage. Check the label on your medication when you pick it up from the pharmacy and ensure that the name, dosage and directions for use are the same as on your prescription.

2. Taking two or more drugs that magnify each other’s side effects

While it’s true that any drug can have side effects, the side effects you experience can be exponentially worse when you combine two or more drugs that interact with each other negatively.

How to avoid it: Ask your doctor about potential side effects when given a new prescription, and make sure your pharmacy gives you a printout about the medication so that you can review it later. If you see the same side effect listed for more than one medication, make sure you check with your pharmacist or doctor to see if they’re safe to take in combination.

3. Overdosing by combining medications with similar properties

It’s very easy to end up taking medications that all work in a similar way to each other, even though they may have been prescribed to treat different conditions. For example, the pain and anxiety medications you’re taking could both be sedatives, and their combined effect on your body could be toxic.

How to avoid it: Pay attention to warnings written on the packaging of any over-the-counter medication you may be purchasing, as well as the risks listed in the documentation for prescription. Look out for key words, such as “sleepy”, “drowsy”, “dizzy”, “sedation” and their equivalents.

4. Taking wrong dosages

Medication is prescribed in a variety of units of measure, which are sometimes annotated as abbreviations or symbols. This offers plenty of opportunity for a disaster to happen – all it takes is a misplaced decimal point for 1.0mg to become 10mg. It goes without saying that such a miscalculation can be fatal.

How to avoid it: If you can’t read the dosage of a medication on your prescription, then chances are that a pharmacist or nurse will also have difficulty. Ask the pharmacist to check whether the dosage you’ve been prescribed by your doctor is within the range that’s typical for the particular type of medication. If you’re in the hospital, don’t be afraid to speak up if you think you’re about to receive incorrect medication or an incorrect dosage.

 

5. Mixing alcohol with medications

Alcohol turns into a deadly poison when mixed with any of a long list of painkillers, sedatives or other medications. In fact, medical experts say it’s not safe to drink when taking any kind of medication unless your doctor has explicitly said it is safe to do so.

How to avoid it: It’s better to check with your doctor whether it’s safe to take the medication you’ve been prescribed and also drink alcohol. He or she may prescribe you an entirely different medication if you happen to be a heavy drinker. Also check the label on your medication to see if it has any alcohol content.

6. Double-dosing by taking a brand-name medication and a generic version of it simultaneously

It’s quite a common occurrence for patients to get confused and end up with bottles or boxes of a brand-name medication and a generic version of it with a different name. This can result in both being taken simultaneously.

How to avoid it: Ask your doctor to write down both the brand-name and generic names of the medication you’ve been prescribed. Also ask him or her to include what the medication is for, its correct dosage, how often and when to take it. You should try and remember these names for future reference. Furthermore, research both brand-name and generic versions of your prescriptions before checking all of your medications, for any duplication.

7. Eating certain foods that can react dangerously with your medications

Grapefruit juice is definitely something to avoid when you’re taking medication because it acts as an inhibitor for a crucial enzyme that helps the body metabolize it and break it down. This results in an overloaded liver, which can lead to an overdose with potentially fatal consequences. Coffee and iron interactions should also be approached with caution – coffee interferes with iron absorption.

How to avoid it: Ask your doctor about taking your medication without food, as well as whether you can eat certain foods while on the medication. Also alert them to any dietary issues or concerns you may have.

 

8. Failing to adjust dosages in the event of liver or kidney function loss

Impaired liver or kidney function means that your body is less able to rid itself of toxins than when you’re completely healthy, and this means that medications could build up in your system at higher-than-intended dosages. A serious (sometimes fatal) mistake that doctors make is not decreasing medication dosages in the event of liver or kidney function loss. While liver and kidney function tests should take place before doctors prescribe certain medications, research has indicated that these tests are not conducted as often as they should be.

How to avoid it: Make sure you check the medications you’ve been prescribed to see if they mention liver or kidney function. Let your doctor know if you’ve had a recent liver or kidney screening.

9. Taking medication that’s unsafe for your age

As you age, your body begins to process medications differently. Drugs that cause side effects such as dementia, dizziness, or high blood pressure are much riskier to take for people over the age of 65.

How to avoid it: The Beers List, which is a list of medications that can no longer be considered safe for people over 65, was first compiled in the early 1990s. Take a copy of this list to your doctor and ask him or her to check all your prescribed medications against it. If you’re taking a medication that’s considered risky, ask for your doctor to find you a safer alternative.

Content Source: Caring

 

Sign Up Free
Did you mean:
Sign Up Free
Did you mean: